Florida, 2014

Rip Current in Florida, September 1, 2014

September 1, 2014 · NWS MOB · 1 event in 1 county or zone

A 65 year old male drowned at Navarre Beach.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A 65 year old male drowned at Navarre Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 1, 11:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 1, 11:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT MON SEP 1 2014

.AVIATION [01.18 UTC ISSUANCE]...MOSTLY VFR CONDITIONS THROUGH
02.18Z. BRIEF  MVFR CONDITIONS MAINLY IN AND AROUND ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING THIS AFTERNOON AND
EARLY EVENING ALONG THE SEA-BREEZE AS IT PROGRESSES INLAND (I.E.,
MOVING AWAY FORM COASTAL TERMINALS). SOUTHEAST TO SOUTH SFC WINDS
INCREASING TO 8 TO 10 KNOTS WITH OCCASIONAL GUSTS NEAR 15 KT
(ESPECIALLY NEAR COASTAL SITES) DIMINISHING TO 3 TO 5 KNOTS THIS
EVENING AND OVERNIGHT (SLIGHTLY HIGHER NEAR THE COAST). BRIEF MVFR
CONDITIONS DUE TO CIGS DURING BOUNDARY LAYER MIXING TUESDAY MORNING.
/23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...

FL...HIGH RIP CURRENT RISK UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 1, 8:10 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
910 AM CDT MON SEP 1 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
910 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR DANGEROUS RIP CURRENTS ALONG THE GULF
BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION
THIS AFTERNOON. GUSTY STRAIGHT LINE WINDS...PERIODS OF HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE THE MAIN THREATS
WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG THE GULF
BEACHES OF ALABAMA AND NORTHWEST FLORIDA ON TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
WEEK. THE STRONGER THUNDERSTORMS WILL OCCUR MOSTLY DURING THE LATE
AFTERNOON OR EARLY EVENING HOURS. PERIODS OF HEAVY RAIN...GUSTY
STRAIGHT LINE WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN THREATS WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630>635-650-655-670-675-021200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
910 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS...WAVES AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS...OCCURRING MOSTLY OVER THE NEAR SHORE
WATERS THIS AFTERNOON AND POSSIBLY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS...WAVES AND SEAS WILL BE HIGHER NEAR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS...OCCURRING MOSTLY OVER NEAR SHORE
WATERS THROUGHOUT THE WEEK.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Santa Rosa

When
September 1, 1:00 PM CST
Where
Coastal Santa Rosa forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 65 year old male from Baton Rouge Louisiana drowned after he was pulled out into the gulf by a rip current. The incident occurred at Navarre beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Santa Rosa2014-09-0165MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544123.